Symbolic Protocol Analysis for Monoidal Equational Theories

Abstract : We are interested in the design of automated procedures for analyzing the (in)security of cryptographic protocols in the Dolev-Yao model for a bounded number of sessions when we take into account some algebraic properties satisfied by the operators involved in the protocol. This leads to a more realistic model than what we get under the perfect cryptography assumption, but it implies that protocol analysis deals with terms modulo some equational theory instead of terms in a free algebra. The main goal of this paper is to set up a general approach that works for a whole class of monoidal theories which contains many of the specific cases that have been considered so far in an ad-hoc way (e.g. exclusive or, Abelian groups, exclusive or in combination with the homomorphism axiom). We follow a classical schema for cryptographic protocol analysis which proves first a locality result and then reduces the insecurity problem to a symbolic constraint solving problem. This approach strongly relies on the correspondence between a monoidal theory E and a semiring S E which we use to deal with the symbolic constraints. We show that the well-defined symbolic constraints that are generated by reasonable protocols can be solved provided that unification in the monoidal theory satisfies some additional properties. The resolution process boils down to solving particular quadratic Diophantine equations that are reduced to linear Diophantine equations, thanks to linear algebra results and the well-definedness of the problem. Examples of theories that do not satisfy our additional properties appear to be undecidable, which suggests that our characterization is reasonably tight.
Complete list of metadatas

Cited literature [42 references]  Display  Hide  Download

https://hal.archives-ouvertes.fr/hal-00496352
Contributor : Ralf Treinen <>
Submitted on : Thursday, December 14, 2017 - 4:45:15 PM
Last modification on : Friday, January 4, 2019 - 5:32:59 PM

File

DLLT-ic07.pdf
Files produced by the author(s)

Identifiers

Collections

Citation

Stéphanie Delaune, Pascal Lafourcade, Denis Lugiez, Ralf Treinen. Symbolic Protocol Analysis for Monoidal Equational Theories. Information and Computation, Elsevier, 2008, 206 (2-4), pp.312-351. ⟨10.1016/j.ic.2007.07.005⟩. ⟨hal-00496352⟩

Share

Metrics

Record views

241

Files downloads

85